Oklahoma, 2012

Flash Flooding and Hail in Oklahoma, October 13, 2012

October 13, 2012 · NWS TSA · 13 events in 8 counties and zones

Severe thunderstorms developed during the afternoon hours of the 13th over central Oklahoma ahead of a cold front moving into the region. These storms moved into eastern Oklahoma during the late afternoon and evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Severe thunderstorms developed during the afternoon hours of the 13th over central Oklahoma ahead of a cold front moving into the region. These storms moved into eastern Oklahoma during the late afternoon and evening. The storms produced damaging wind across much of eastern Oklahoma. Locally heavy rainfall occurred across portions of Tulsa, Rogers, and Creek Counties. A teenager was drown in a flash flood that occurred in Tulsa County as a result of this excessive rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Oct 13, 2:57 PM CST, 1 hour 7 minutes earlier.

Area forecast discussion, Oct 13, 2:57 PM CST, 1 hour 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
357 PM CDT SAT OCT 13 2012

.DISCUSSION...
LARGE H5 TROF WILL SWING THROUGH THE AREA TONIGHT. CAPES OVER 1500
AND WINDS ALOFT INDICATE SEVERE CONVECTION POSSIBLE. PRIMARY
THREAT WILL BE WIND AND LARGE HAIL...BUT HELICITY VALUES THROUGH
THE PERIOD INDICATE THAT TORNADOES WILL ALSO BE POSSIBLE. EVEN
THOUGH STORM MOTION WILL BE AROUND 40 MPH...THERE WILL BE AT LEAST
A POSSIBILITY OF TRAINING ECHOES. GIVEN THE GOOD MOISTURE AND
STRONG LIFT...FEEL THERE WILL BE A CHANCE OF FLASH FLOODING AS
SOME AREAS COULD RECEIVE 2 OR MORE INCHES OF RAIN IN A VERY SHORT
PERIOD. FLASH FLOOD WATCH IN EFFECT UNTIL 7 AM SUNDAY.

THE FRONT AND TROF MOVE THROUGH QUICKLY AND PRECIPITATION SHOULD
START ENDING FROM THE WEST AFTER MIDNIGHT. EXPECT ALL RAIN TO END
BY 7 AM SUNDAY.

COOL WEATHER ONLY LASTS BRIEFLY. ANOTHER H5 TROF COMES OVER THE
ROCKIES MONDAY NIGHT...BRINGING BACK SOUTHERLY WINDS TO THE AREA.
MODELS SHOW A STRONG FRONT MOVING THROUGH CENTRAL PLAINS ON
WEDNESDAY AND A CHANCE OF THUNDERSTORMS WITH THAT. THIS WILL ALSO
EXIT QUICKLY WITH CLEARING AND DRY WEATHER FOR THE END OF THE
WEEK.

STAYED PRETTY CLOSE TO THE GFS IN THE EXTENDED...BUT BLENDED SOME
WITH THE ECMWF. MADE ONLY MINOR ADJUSTMENTS TO THE MEX MOS...AS IT
WAS PRETTY CLOSE WITH THE ECMWF MOS. ECMWF A LITTLE COOLER.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   59  80  53  81 / 100  10   0   0
FSM   64  83  52  80 / 100  10   0   0
MLC   61  82  52  82 / 100  10   0   0
BVO   59  80  46  82 / 100  10   0   0
FYV   63  76  45  76 / 100  10   0   0
BYV   62  76  49  76 / 100  10   0   0
MKO   61  80  51  80 / 100  10   0   0
MIO   59  77  49  79 / 100  10   0   0
F10   59  80  53  81 / 100   0   0   0
HHW   67  82  54  83 / 100  10   0   0

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 AM SUNDAY FOR OKZ049-
     OKZ053-OKZ054-OKZ055-OKZ056-OKZ057-OKZ058-OKZ059-OKZ060-
     OKZ061-OKZ062-OKZ063-OKZ064-OKZ065-OKZ066-OKZ067-OKZ068-
     OKZ069-OKZ070-OKZ071-OKZ072-OKZ073-OKZ074-OKZ075-OKZ076.

AR...FLASH FLOOD WATCH FROM 7 PM SATURDAY TO 7 AM SUNDAY FOR ARZ001-
     ARZ002-ARZ010-ARZ011-ARZ019-ARZ020-ARZ029.

&&

SHORT TERM...06
LONG TERM....02
Hazardous weather outlook, Oct 13, 12:20 PM CST, 3 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
120 PM CDT SAT OCT 13 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-141000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
120 PM CDT SAT OCT 13 2012

...SEVERE WEATHER OUTBREAK IS LIKELY LATE THIS AFTERNOON THROUGH
EARLY SUNDAY MORNING...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.
TORNADO.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON.

SEVERE THUNDERSTORM.
	RISK...CRITICAL.
        AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...MID AFTERNOON...GREATEST THREAT THIS EVENING AND TONIGHT.

	AREA AT GREATEST RISK...NORTHEAST OKLAHOMA.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST AND WEST CENTRAL ARKANSAS.
	ONSET...LATE AFTERNOON.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...LATE AFTERNOON.

FIRE WEATHER DANGER.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
A LONG DURATION SEVERE WEATHER OUTBREAK APPEARS LIKELY ACROSS
EASTERN OKLAHOMA THIS EVENING AND INTO WESTERN ARKANSAS DURING THE
OVERNIGHT HOURS.

A POTENT UPPER LEVEL STORM SYSTEM WILL IMPACT THE REGION LATE
THIS AFTERNOON INTO TONIGHT. ELEVATED THUNDERSTORMS WILL CONTINUE
THROUGH THE EARLY AFTERNOON ACROSS PARTS OF EASTERN OKLAHOMA...AND
THESE STORMS WILL POSE AN INCREASING SEVERE WEATHER THREAT IN THE
FORM OF LARGE HAIL THIS AFTERNOON. THE GREATER THREAT FOR
WIDESPREAD SEVERE THUNDERSTORMS WILL EVOLVE OVER EASTERN OKLAHOMA
BY LATE AFTERNOON OR EARLY EVENING...THEN OVER WESTERN ARKANSAS
LATE THIS EVENING INTO THE OVERNIGHT HOURS. MULTIPLE CLUSTERS OF
STRONG TO SEVERE THUNDERSTORMS ARE LIKELY...WITH THE POTENTIAL FOR
A FEW EMBEDDED SUPERCELLS. MODERATE INSTABILITY COUPLED WITH STRONG
WIND SHEAR SUGGEST VERY LARGE HAIL AND DESTRUCTIVE WINDS WILL BE
LIKELY IN THE STRONGER STORMS...ALONG WITH THE THREAT FOR ISOLATED
TORNADOES.

IN ADDITION TO SEVERE WEATHER...VERY HEAVY RAINFALL WILL BE POSSIBLE
WITH THE THREAT FOR FLASH FLOODING. THE GREATEST THREAT AREA WILL
BE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS WHERE
YESTERDAYS HEAVY RAINFALL OCCURRED. THE SEVERE WEATHER THREAT WILL
END LATE TONIGHT AS STORMS SHIFT EAST OF THE REGION.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SEVERE WEATHER IS EXPECTED LATER TODAY. WATCHES AND WARNINGS WILL
LIKELY BE REQUIRED...INCLUDING SPOTTER ACTIVATION. PERSONS SHOULD
CONTINUE TO MONITOR THE LATEST FORECAST THROUGHOUT THE DAY.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SUNDAY THROUGH TUESDAY...NO HAZARDS.
WEDNESDAY...THUNDERSTORM POTENTIAL.
THURSDAY THROUGH FRIDAY...NO HAZARDS.

EXTENDED DISCUSSION...
A FAST MOVING UPPER TROUGH WILL DIG INTO THE CENTRAL PLAINS BY MID
WEEK WITH THUNDERSTORM CHANCES INCREASING AS A COLD FRONT SWEEPS
THROUGH THE AREA. AT THIS TIME LOW LEVEL MOISTURE AND INSTABILITY
APPEARS LIMITED AHEAD OF SYSTEM.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Oct 13, 3:30 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
430 PM CDT SAT OCT 13 2012

OKZ059-064-132200-
CREEK OK-PAWNEE OK-
430 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 500 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     NORTHWESTERN CREEK AND PAWNEE

AT 429 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 7 MILES WEST OF QUAY TO 13 MILES SOUTHWEST OF
SHAMROCK...MOVING NORTHEAST AT 50 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...JENNINGS...TERLTON...HALLETT...
MARAMEC...WESTPORT...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY...
MANNFORD AND QUAY.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS OF 40 TO 50 MPH. RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT
IN CASE THE SIGNIFICANT WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3631 9657 3622 9631 3588 9629 3578 9662
      3615 9663 3615 9682 3616 9683 3621 9683
TIME...MOT...LOC 2129Z 246DEG 45KT 3615 9675 3583 9672
Special weather statement, Oct 13, 4:01 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
501 PM CDT SAT OCT 13 2012

OKZ054-059-132230-
OSAGE OK-PAWNEE OK-
501 PM CDT SAT OCT 13 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 530 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHEASTERN OSAGE AND EASTERN PAWNEE

AT 501 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM WYNONA TO 3 MILES SOUTH OF HOMINY TO 8 MILES SOUTH OF
WESTPORT...MOVING NORTHEAST AT 55 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...OSAGE...HOMINY...AVANT...WYNONA...
WOLCO...BARNSDALL...PERSHING...TALLANT...NELAGONEY...OKESA...
SKIATOOK...WESTPORT AND WALNUT CREEK STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS OF 40 TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3649 9600 3617 9601 3616 9637 3634 9646
      3658 9637 3684 9601
TIME...MOT...LOC 2201Z 235DEG 47KT 3655 9629 3639 9635
          3612 9631

The radar

The Tulsa radar (KINX), 79 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Osage

When
October 13, 4:04 PM CST
Where
Osage County, 2.31 mi SSW of Wynona
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
36.518, -96.342

The Oklahoma Mesonet station near Wynona measured 70 mph thunderstorm wind gusts.

Thunderstorm Wind, Osage

When
October 13, 4:24 PM CST
Where
Osage County, 2 mi E of Barnsdall
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
36.570, -96.134

Strong thunderstorm wind blew down large tree limbs.

Thunderstorm Wind, Craig

When
October 13, 5:34 PM CST
Where
Craig County, 4.28 mi WSW of Pyramid Corners
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
36.775, -95.221

The Oklahoma Mesonet station east of Centralia measured 73 mph thunderstorm wind gusts.

Flash Flood, Tulsa

When
October 13, 6:30 PM CST to 9:30 PM CST
Where
Tulsa County, 2.49 mi ENE of Bozarth to 1.88 mi SE of Dawson
Cause
Heavy Rain
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
36.096, -95.980

Several cars were reported stranded in high water from downtown Tulsa north to around Mohawk Park.

Thunderstorm Wind, McIntosh

When
October 13, 7:00 PM CST
Where
McIntosh County, 1 mi N of Eufaula
Measured
70 kt (81 mph) estimated gust
Reported by
Park/Forest Service
Coordinates
35.294, -95.580

Strong thunderstorm wind blew down several trees.

Thunderstorm Wind, McIntosh

When
October 13, 7:12 PM CST
Where
McIntosh County, 2.37 mi NW of Checotah
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.459, -95.544

A storm spotter estimated thunderstorm winds up to about 65 mph on Highway 69 at I-40.

Thunderstorm Wind, Osage

When
October 13, 7:30 PM CST
Where
Osage County, 4.11 mi E of Prue
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.231, -96.246

Strong thunderstorm wind uprooted a Crepe Myrtle tree, blew over a heavy grill, blew lawn furniture around a yard, and blew down large tree limbs.

Thunderstorm Wind, Pittsburg

When
October 13, 7:31 PM CST
Where
Pittsburg County, Kiowa
Measured
56 kt (64 mph) estimated gust
Reported by
Public
Coordinates
34.720, -95.900

Strong thunderstorm wind blew down large tree limbs.

Flash Flood, Tulsa

When
October 13, 8:00 PM CST
Where
Tulsa County, 1.52 mi NE of Tulsa to 1.58 mi W of Dawson
Cause
Heavy Rain
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
36.166, -95.932

Three teenagers were playing near rain-swollened Coal Creek in north Tulsa. Two of the three teenagers got out of the water safely but one was washed downstream and drown by the flood waters. He was found the following morning about a mile and a half downstream from where they were playing.

Hail, Pushmataha

When
October 13, 8:05 PM CST
Where
Pushmataha County, Eubanks
Measured
1 in hail
Reported by
Public
Coordinates
34.420, -95.580

Thunderstorm Wind, Adair

When
October 13, 8:08 PM CST
Where
Adair County, 0.87 mi N of Westville
Measured
75 kt (86 mph) estimated gust
Reported by
Emergency Manager
Coordinates
35.993, -94.569

Strong thunderstorm wind blew down large trees in town.

Thunderstorm Wind, Le Flore

When
October 13, 8:32 PM CST
Where
Le Flore County, 1 mi E of Talihina
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.750, -95.032

A storm spotter just east of Talihina estimated thunderstorm wind gusts to near 65 mph with large tree limbs snapped.

Thunderstorm Wind, Pushmataha

When
October 13, 8:50 PM CST
Where
Pushmataha County, 8 mi SE of Nashoba to 9 mi SE of Nashoba
Measured
75 kt (86 mph) estimated gust
Reported by
Public
Coordinates
34.398, -95.121

Several large trees were blown down by strong thunderstorm wind gusts.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, Tulsa2012-10-1314MaleIn WaterDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, October 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 416297, 416299, 416300, 416301, 416302, 416303, 416304, 416306, 409003, 416307, 416308, 416309, 416310.